Has your physician suggested that you start taking Wellbutrin? This is a medication that’s used to treat depression, as well as for quitting smoking and losing weight. Although it’s an effective medication, there is evidence of a link between Wellbutrin and seizures. For this reason, the Food and Drug Administration (FDA) says people who have - or previously had - epilepsy should not take it.
Here’s what you need to know about Wellbutrin, seizures and epilepsy.
What is Wellbutrin?
Wellbutrin is the brand name of the drug bupropion (it also goes under the brand name Zyban for helping quit smoking). It was first introduced in the United States in 1985, and is used to treat different things:
- Depression: One of the main uses of Wellbutrin is to treat depression. It works in a different way to many other antidepressants, and is regarded as having fewer side effects (such as loss of sexual desire or weight gain). It is also sometimes used to treat Seasonal Affective Disorder (SAD) - which is when people have low mood during certain times of the year.
- Smoking: Under the brand name Zyban, bupropion can help reduce cravings in people who smoke, so it is sometimes taken as part of a quit smoking program.
Bupropion is sometimes used ‘off label’ to treat several other conditions including ADHD, eating disorders and obesity - although these are not the drug’s intended purpose.
Depression: Let’s talk about epilepsy and depression
Wellbutrin and seizures
Ever since bupropion was introduced, there have been reports of Wellbutrin seizures. In the 1980s, many people with bulimia (an eating disorder) who took Wellbutrin began experiencing seizures, though this became less common when doses were reduced.
Wellbutrin appears to reduce the ‘seizure threshold’ in all kinds of people - both those who already have epilepsy, and those who’ve never had a seizure before. In our brains, there are chemicals that ‘excite’ electrical activity, as well as chemicals which inhibit (slow down) that activity. To simplify, if the excitatory signals are stronger than the inhibitory ones, then a seizure becomes more likely.
The lower Wellbutrin seizure threshold seems to be linked to the way bupropion stimulates part of the brain called the hypothalamus, and this might be why it seems to increase the chances of having a seizure.
Learn more: What happens in your brain during a seizure?
Risks and research around Wellbutrin
There are numerous studies which seem to show that taking Wellbutrin slightly increases the risk of having a seizure, which is why the FDA says that people who’ve already been diagnosed with epilepsy should not take it. There are also numerous anecdotal examples of people with epilepsy finding they have more seizures on Wellbutrin, and individual medical case reports.
Although Wellbutrin seizures are a serious risk, there is also some evidence that the Wellbutrin seizure threshold is affected by dose. Studies have found that when people take lower doses - or Wellbutrin XL which is a slow release version of the drugs - the risk of seizures decreases. All the same, it’s best avoided if you have had seizures in the past.
Wellbutrin and epilepsy medication
- Valproic acid - may increase bupropion levels in your blood
- Carbamazepine - may reduce levels of bupropion in your blood
- Cenobamate and felbamate - may increase the side effects of Wellbutrin
Discuss your Wellbutrin seizure concerns with your doctor
Sometimes, physicians may not make the link between Wellbutrin and epilepsy, or they may forget one of their patients has seizures. If your doctor has suggested you take Wellbutrin or Zyban, don’t be afraid to ask them about the issues around Wellbutrin and seizures.
There are plenty of other treatments available to treat depression and mood problems, as well as ways to give up smoking - these might be more appropriate for people with epilepsy.